High Wind, Guadalupe Mountains of Culberson County
- When
- May 30, 9:51 AM MST to 3:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Strong mid level winds at the base of an upper trough moving over the central Rocky Mountains resulted in high westerly winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds at the base of an upper trough moving over the central Rocky Mountains resulted in high westerly winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 4:12 AM MST, 5 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 AM CDT MON MAY 30 2011
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
LITTLE AVIATION CONCERNS NEXT 24 HRS...AS ALL TERMINALS VFR AND
GUSTY SOUTH FLOW CONTINUES EAST OF THE DRYLINE. A WEAK FRONT WILL
VEER WINDS TO NW AT KCNM NEAR THE END OF THE FCST PD. CONVECTION
WILL BE POSSIBLE INVOF KMAF AFTER 00Z...AND WE/VE INSERTED SOME
HIGH-BASED CBS FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 425 AM CDT MON MAY 30 2011/
DISCUSSION...
A LOW LEVEL JET NEAR 50KT OVER THE PERMIAN BASIN...AND A TIGHT
SURFACE PRESSURE GRADIENT OVER THE AREA...WAS RESULTING IN GUSTY
SOUTH TO SOUTHEAST WINDS OVER ALL BUT PORTIONS OF THE HIGHER TERRAIN
EARLY THIS MORNING. THESE WINDS WERE ALSO DRIVING COPIOUS AMOUNTS
OF LOW LEVEL MOISTURE NORTHWESTWARD THROUGH THE REGION. AN UPPER
RIDGE HAS BECOME ESTABLISHED OVER THE SOUTHEASTERN CONUS...WHILE A
LARGE CUTOFF LOW ENCOMPASSED MUCH OF THE WESTERN CONUS. THE
FORECAST AREA WILL REMAIN BETWEEN THESE TWO SYNOPTIC SCALE FEATURES
THROUGH THE WEEK...ALTHOUGH THE RIDGE WILL MAKE WESTWARD PROGRESS AS
THE CURRENT CUTOFF LOW OVER THE WEST EJECTS INTO THE NORTHERN
PLAINS...BUT WILL MAKE A COMEBACK LATER THIS WEEK WHEN ANOTHER
CUTOFF LOW AMBLES ACROSS THE WESTERN CONUS. DISCRETE SHORTWAVE
TROUGHS ENTRAINED IN THE SOUTHWEST FLOW ALOFT BETWEEN THESE TWO
FEATURES WILL GO A LONG WAY IN DETERMINING HOW MUCH PRECIPITATION
OCCURS AROUND HERE THROUGH THE NEXT SEVERAL DAYS...THEN AGAIN LATE
IN THE WEEK OR NEXT WEEKEND. HOW FAR THE UA RIDGE BUILDS WEST...
THEN RETREATS EAST WILL ALSO BE A LARGE FACTOR. IT APPEARS
TEMPERATURES TODAY AND THROUGH THE WEEK WILL NOT BE AS HOT AS THE
LAST COUPLE OF DAYS...BUT STILL MAY END UP ABOVE NORMAL IF THE UA
RIDGE DOES TAKE UP RESIDENCE OVER THE AREA.
THE STOUT SOUTHERLY WINDS HAVE PUSHED A DRYLINE INTO SOUTHEAST NEW
MEXICO AND INTO THE DAVIS MOUNTAINS THIS MORNING. THE DRYLINE WILL
MOVE BACK TO THE EAST TODAY AS INCREASING SOUTHWESTERLY FLOW
ALOFT...PARTICULARLY OVER SOUTHEAST NEW MEXICO...AIDS HEATING AND
DRIVES DRIER EASTWARD. WIND SPEEDS DO APPEAR STRONG ENOUGH FOR US
TO UPGRADE TO A HIGH WIND WARNING IN THE GUADALUPE MOUNTAINS.
EXPECT 35 TO 45 MPH SOUTHWEST WINDS THERE...WITH A FEW GUSTS TO
AROUND 60 MPH. AS A SHORTWAVE TROUGH OVER MEXICO THIS MORNING MOVES
ACROSS THE AREA THIS AFTERNOON AND EVENING...THINK WE COULD SEE
WIDELY SCATTERED THUNDERSTORMS DEVELOP ON THE DRYLINE. AN ELEVATED
MIXED LAYER...OR CAP...WILL LIKELY KEEP MUCH FROM DEVELOPING THROUGH
A GOOD DEAL OF THE AFTERNOON. BUT SOME COOLING PROVIDED BY THIS
WAVE...OR DECENT LOCALIZED HEATING ALONG THE DRYLINE COULD SET A
ROUND OF THUNDERSTORMS OFF. THE LOW LEVEL JET WILL INCREASE AGAIN
THIS EVENING...AND PROVIDE A STEADY DIET OF MOIST AIR TO ANY STORMS
THAT DEVELOP. IF STORMS CAN INITIATE...WHETHER IN THE AFTERNOON OR
EVENING...INSTABILITY AND SHEAR WILL BE GREAT ENOUGH FOR SOME OF THE
STORMS TO BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS. DESPITE THE JUICY AIRMASS AND POTENTIAL FOR
LOCALLY HEAVY RAINFALL...STORMS WILL TRAVEL RAPIDLY NORTHEASTWARD
AND LIMIT OVERALL RAINFALL AMOUNTS.
AS THE INITIAL CUTOFF LOW EJECTS ACROSS THE ROCKIES TODAY...A WEAK
COLD FRONT WILL DROP SOUTH INTO THE AREA TUESDAY IN IT'S WAKE.
EXPECT THIS FRONT WILL LIE OVER THE NORTHERN PERMIAN BASIN TUESDAY
MORNING AND WEST SOUTHWESTWARD INTO THE HIGHER TERRAIN. A SURFACE
TROUGH/DRYLINE WILL ALSO STRETCH SOUTH FROM THE BOUNDARY WHEN IT
RETREATS NORTH TUESDAY AFTERNOON. ANOTHER SHORTWAVE TROUGH IS
PROGGED TO MOVE ACROSS THE REGION TUESDAY AFTERNOON AND
EVENING...AND MAY GIVE THE AREA THE BEST CHANCE OF RAIN WE'VE HAD IN
QUITE SOME TIME...THAT IS IF THE BOUNDARY DOES NOT RETREAT NORTH OUT
OF THE AREA BEFORE ANYTHING CAN DEVELOP ON IT. HAVE KEPT A CHANCE
OF THUNDERSTORMS GOING IN THE ABOVE MENTIONED AREAS TUESDAY
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE
AGAIN...AND MAY NEED SPOTTER ACTIVATION OF ANY OF THIS COMES TO
FRUITION. FROM WEDNESDAY THROUGH THE REST OF THE WEEK...THE MAIN
FOCUS FOR THUNDERSTORM DEVELOPMENT WILL LIKELY RESIDE TO THE WEST OF
THE REGION...ALTHOUGH THE FLOW WILL BE SUCH THAT STORMS COULD
MEANDER INTO THE WESTERN CWA MANY OF THE EVENINGS OR NIGHTS THURSDAY
THROUGH SATURDAY.
FIRE WEATHER...
WV IMAGERY SHOWS A BROAD...UPPER LVL TROUGH CENTERED OVER
ID/NV...WHILE AT THE SFC...AN ASSOCIATED LEESIDE TROUGH RESIDES IN
SE CO. SFC TROUGH IS FORECAST TO WEAKEN AS IT MOVES INTO WRN KS BY
00Z TUESDAY...BUT PRESSURE GRADIENTS/AFTERNOON MIXING TO H7 OR
BETTER WILL RESULT IN WINDY CONDITIONS ACROSS THE NRN HALF OF THE
FA. RETURN FLOW SHOULD KEEP THE DRYLINE FM MIXING INTO THE ERN
PORTIONS OF THE WRN LOW ROLLING PLAINS/PB. HOWEVER...BOTH THE GFS
AND NAM SUGGEST EXPANDING THE CURRENT RFW A LITTLE FURTHER EAST
BASED ON EXPECTED POSITION OF THE DRYLINE IN THE 18-21Z TIMEFRAME.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 AM CDT MON MAY 30 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-310915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 405 AM CDT MON MAY 30 2011 /305 AM MDT MON MAY 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY...AND PORTIONS OF THE WESTERN LOW ROLLING PLAINS FROM LATE THIS MORNING THROUGH EARLY THIS EVENING...AND A RED FLAG WARNING IS IN EFFECT AS A RESULT. IN THE GUADALUPE MOUNTAINS...SOUTHWEST WINDS OF 35 TO 45 MPH...GUSTING TO 60 MPH...ARE EXPECTED. A HIGH WIND WARNING IS IN EFFECT. IN ADDITION...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...AND STOCKTON PLATEAU. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY...MAINLY OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO...WITH THE BEST CHANCES TUESDAY AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL. A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SPOTTER ACTIVATION MAY BE REQUESTED LATE MONDAY AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307812.